American Academy of Pediatrics/American Heart Association
Clarification of Statement on Cardiovascular Evaluation and Monitoring of Children and Adolescents With Heart Disease Receiving Medications for ADHD
For release: May 16, 2008
The American Heart Association released on April 21, 2008, a statement about cardiovascular evaluation and monitoring of children receiving drugs for the treatment of Attention Deficit Hyperactivity Disorder (ADHD). As a result of language in the news release and the statement as published, there have been conflicting interpretations of the recommendations regarding the use of an electrocardiogram (ECG) in assessing children with ADHD who may need treatment with medications. The purpose of this joint advisory of the American Academy of Pediatrics (AAP) and the American Heart Association (AHA) is to clarify the recommendations.
• The scientific statement included a review of data that show children with heart conditions have a higher incidence of ADHD.
• Because certain heart conditions in children may be difficult (even, in some cases, impossible) to detect, the AAP and AHA feel that it is prudent to carefully assess children for heart conditions who need to receive treatment with drugs for ADHD.
• Obtaining a patient and family health history and doing a physical exam focused on cardiovascular disease risk factors (Class I recommendations in the statement) are recommended by the AAP and AHA for assessing patients before treatment with drugs for ADHD.
• Acquiring an ECG is a Class IIa recommendation. This means that it is reasonable for a physician to consider obtaining an ECG as part of the evaluation of children being considered for stimulant drug therapy, but this should be at the physician’s judgment, and it is not mandatory to obtain one.
• Treatment of a patient with ADHD should not be withheld because an ECG is not done. The child’s physician is the best person to make the assessment about whether there is a need for an ECG.
• Medications that treat ADHD have not been shown to cause heart conditions nor have they been demonstrated to cause sudden cardiac death. However, some of these medications can increase or decrease heart rate and blood pressure. While these side effects are not usually considered dangerous, they should be monitored in children with heart conditions as the physician feels necessary.
An erratum to the statement has been developed to clarify the language and to assure that the intent is clear to all readers. This is available at: http://circ.ahajournals.org/cgi/content/full/CIRCULATIONAHA.107.189473/DC1
This clarification has been endorsed by the American Academy of Child and Adolescent Psychiatry, the American College of Cardiology, Children and Adults with Attention-Deficit/Hyperactivity Disorder and the National Initiative for Children's Healthcare Quality.